Alert archive / Nebraska / Special Weather Statements in 2018
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Jul 20, 2018, 9:34 AM CDT for 4 counties in Nebraska. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 9:34 AM CDT (14:34 UTC)
- Expired
- Jul 20, 2018, 10:45 AM CDT
- In force
- 71 min
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Custer County, NE, Logan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WWUS83 KLBF 201434
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
934 AM CDT FRI JUL 20 2018
NEZ025>027-037-038-059-201545-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
934 AM CDT FRI JUL 20 2018
...SPECIAL WEATHER STATEMENT...
At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Thedford to near Gandy.
Movement was southeast at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Broken Bow, Stapleton, Thedford, Brewster, Arnold, Callaway, Sargent,
Ansley, Merna, Mason City, Oconto, Anselmo, Dunning, Comstock,
Berwyn, Halsey, Gandy, Victoria Springs State Recreation Area,
Weissert and Westerville.
This includes the following highways...
Highway 183 between mile markers 73 and 118.
Highway 2 between mile markers 210 and 307.
Highway 92 between mile markers 220 and 308.
Highway 83 between mile markers 106 and 156.
LAT...LON 4105 9985 4148 10069 4209 10056 4209 10033
4193 9983 4162 9921 4105 9921
TIME...MOT...LOC 1433Z 294DEG 47KT 4206 10049 4153 10045
$$
KulikWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:11 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 6:11 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 611 AM CDT Fri Jul 20 2018 .SHORT TERM...(Today and tonight) Issued at 346 AM CDT Fri Jul 20 2018 Main forecast challenge today and tonight is precip chances. Low level forcing is to be desired across Nebraska as the surface low tracks through southwest Kansas. However, a ribbon of stout H5-7 fgen bisects the forecast area and will likely be the driver of any convective activity. Confidence is fairly low for storms due to uncertainty in CAM solutions (HRRR is dry, RAP hints during some runs, while NAM nest and HRW are the most aggressive but still rather sparse in coverage). Nevertheless, expanded schc TSRA from previous fcst given the moisture convergence over the area (dew points in 50s at GRN and IEN and near 70 at IML and LBF) and buoyant air mass above the inversion (MLCAPE around 1000 j/kg). Focus for precip will likely remain across NW Neb this morning, then spread southeast through the day. WV/IR imagery indicate a moisture plume spreading east from the CO/WY Rockies and an additional plume approaching the SD Black Hills. Redevelopment this evening is possible across the far southwest due to strong upslope flow, continued instability, and strengthening deep layer shear (approaching 50 kts). Coverage will be isolated at best due to aforementioned weak/non-existent surface forcing, but a weak cap as suggested by forecast soundings will support at least a few popcorn storms. Thinking this is a scenario where whatever storms do develop may quickly become strong or severe. Hail and wind are the primary threats as shown by a fat CAPE profile and veering/increasing shear profile. Temperature-wise, made little change to highs as lower 90s southwest Neb to mid 80s north central seemed reasonable as the Siouxland sits on the periphery of the upper low. Bumped up low temps a degree or two as H85 high settles right on top of the state, placing western Neb in southerly return flow. .LONG TERM...(Saturday through Thursday) Issued at 346 AM CDT Fri Jul 20 2018 Saturday and Sunday... The majority of the weekend still appears warm and mostly dry with the upper ridge axis moving toward the eastern edge of the Rockies. With upslope flow in CO/WY and westerly upper level steering winds, along with an approaching surface trough, a passing storm is possible for the panhandle/NW Neb Sat night. Temps range from lower 90s panhandle to mid 80s north central. Sunday night and beyond... H5 flow transitions to quasi-zonal or broad northwest flow across the central Plains as a deep upper low brushes the US/Canadian border. A series of shortwaves and the cold front will be the forcing mechanisms for periodic precip chances. The best upper level forcing lies generally north of the forecast area, but low level lift appears stronger over Neb with the 20/00z model suite compared to 19/00z. Increased PoP to high chc, especially with forecast soundings showing a prolonged period of instability and lift with bouts of deep moisture. Soundings also hint at an increased risk of severe Sunday evening due to relatively strong low level shear and steep mid level lapse rates. Will also have to watch the heavy rain threat due to PWAT over 1.5" and storm motion around 15 kts. Behind the front, temperatures hold just below normal levels in the lower/mid 80s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 611 AM CDT Fri Jul 20 2018 RGB Composite satellite shows accus moving from the southern panhandle into southwest Nebraska. The latest RAP model generates showers and possibly a few thunderstorms in vicinity of KLBF and KBBW between 13z and 17z. Most other models keep the morning, and even the afternoon and evening dry. Therefore no mention of any TSRA for the KLBF or KVTN terminals. Stratus has also developed across far southwest Nebraska and far northeast Colorado. The development continues to drift westward, so this is unlikely to develop into KLBF early this morning. Surface winds will be light east to northeast today and light east tonight at below 10 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Roberg
Hazardous weather outlook, Jul 20, 4:18 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 418 AM CDT Fri Jul 20 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-210930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 418 AM CDT Fri Jul 20 2018 /318 AM MDT Fri Jul 20 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Isolated thunderstorms are possible this morning, mainly west of Valentine through Broken Bow. This afternoon and evening, isolated thunderstorms are possible, mainly near and south of Interstate 80. A few thunderstorms this afternoon and evening could become strong to locally severe with strong wind gusts and large hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Isolated thunderstorms are possible Saturday night and Sunday, with increased chances Sunday night. Daily chances are forecast Tuesday through Thursday. Severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
In the hours before
Special weather statement, Jul 20, 8:40 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
840 AM CDT FRI JUL 20 2018
NEZ025>028-037-038-201430-
Loup NE-Custer NE-Garfield NE-Thomas NE-Blaine NE-Logan NE-
840 AM CDT FRI JUL 20 2018
...SPECIAL WEATHER STATEMENT...
At 839 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles north of Arnold, or 20 miles east of
Stapleton, moving east at 70 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Broken Bow, Taylor, Arnold, Callaway, Sargent, Ansley, Merna, Mason
City, Anselmo, Comstock, Berwyn, Victoria Springs State Recreation
Area, Calamus Reservoir State Recreation Area, Weissert, Westerville,
Lillian, Logan, Milburn, Milburn Diversion Dam State Wildlife
Management Area and Walworth.
This includes the following highways...
Highway 183 between mile markers 80 and 131.
Highway 2 between mile markers 239 and 307.
Highway 92 between mile markers 240 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4136 10024 4139 10024 4139 10037 4179 10038
4190 9922 4111 9921
TIME...MOT...LOC 1339Z 280DEG 60KT 4156 10014
KulikSpecial weather statement, Jul 20, 9:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
934 AM CDT FRI JUL 20 2018
NEZ025>027-037-038-059-201545-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
934 AM CDT FRI JUL 20 2018
...SPECIAL WEATHER STATEMENT...
At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Thedford to near Gandy.
Movement was southeast at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Broken Bow, Stapleton, Thedford, Brewster, Arnold, Callaway, Sargent,
Ansley, Merna, Mason City, Oconto, Anselmo, Dunning, Comstock,
Berwyn, Halsey, Gandy, Victoria Springs State Recreation Area,
Weissert and Westerville.
This includes the following highways...
Highway 183 between mile markers 73 and 118.
Highway 2 between mile markers 210 and 307.
Highway 92 between mile markers 220 and 308.
Highway 83 between mile markers 106 and 156.
LAT...LON 4105 9985 4148 10069 4209 10056 4209 10033
4193 9983 4162 9921 4105 9921
TIME...MOT...LOC 1433Z 294DEG 47KT 4206 10049 4153 10045
KulikThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:21 PM CDT | Special Weather Statement | LBF | Dawson | 24 min |
| Jul 20, 8:40 AM CDT | Special Weather Statement | LBF | Custer | 50 min |
| Jul 20, 10:21 AM CDT | Special Weather Statement | LBF | Sheridan | 54 min |
Nearby
Special Weather Statements in Nebraska, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.